Drug Induced Skin Pigmentation


Find Treatment for Skin Pigmentation in London & UK »

It is possible for some medications to cause skin pigmentation disorders. These disorders are usually harmless. There are three groups of drug induced pigmentation disorders:

  • Hyperpigmentation- an increase in pigmentation causing a darker skin colour
  • Hypopigmentation- a decrease in pigmentation causing a lighter skin colour
  • Dyspigmentation- an unusual skin colour

Why do drugs cause skin pigmentation?

Hypopigmentation of the skin caused by drugs can occurs due to a decrease in the number of pigment (melanin) containing cells in the skin. It can also occur due to the drug preventing melanin from being produced.

There are three main ways in which drugs cause the skin dyspigmentation:

  • The drug can be left in the skin
  • The drug can cause increased production of melanin
  • The drug can cause changes to the skin

Who gets drug induced skin pigmentation?

Whether you get drug induced skin pigmentation depends upon the drug as well as how much of it you are taking. It is thought that worldwide around 10-20% of all cases of dyspigmentation are caused by drugs.

Drug induced skin pigmentation is seen in all races and age groups as well as in both males and females.

How drug induced skin pigmentation is diagnosed

When you visit a doctor the first thing they will do is take a history including what medications you have taken and how much sunlight you are exposed to. Drug induced skin pigmentation tends to get worse the more you take the drug. It should be checked that your skin pigmentation disorder is not caused by any other underlying problems. By stopping the drug that you are on, the skin pigmentation disorder should gradually fade which will confirm that the drug was the cause.

Usually drug induced skin pigmentation is found in certain areas, such as being confined to scars. It can also cause very noticeable discolouration in areas exposed to the sun. The colour of the pigmentation can also be used to diagnose drug induced skin pigmentation. For example, drugs like amiodarone and gold used in rheumatoid arthritis can cause grey, blue, yellow or red pigmentation. Drugs such as oral contraceptives and insulin can cause acanthosis nigricans which is dark, leathery skin often found on the neck.

Removing drug induced skin pigmentation

Usually the only way to reduce the pigmentation caused by drugs is to stop taking the medication. It is also necessary to avoid sunlight, as this can make the skin pigmentation worse. This can be done by wearing sunscreen and protective clothing and avoiding being in direct sunlight.


« Albinism & Skin Colour Antimalarial Induced Skin Pigmentation »





SKIN PIGMENTATION

COSMETIC TREATMENTS

HEALTH CENTRES